Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


erythropoietin-please help
Jun 11, 2002

What is erythropoietin?What does a "blunted erythropoietin level" mean?What lab test looks at this?Does a "sed rate" have anything to do with this? I am on hiv meds (no azt) and my hemaglobin is right at 12(female) but it used to be 14.Also rbc is very slowly declining.(It's now below normal range)My hiv is very well controlled and has been for years and I have a high cd4 count.I'd like to find out if my deal is infection mediated or simply iron defieciency and my doctor never offered an iron panel, so I'm going to ask for it,but I want to make sure I cover everything on one request. Also how bad would anemia have to get to cause alopecia as well as finger nail deformaties(flat,SLOW Growing) and a brand new one, Shaved my legs two weeks ago and no growth. I'm stumped my testosterone was okay all my other labs are fine, I don't take crixavan or epivir so the only thing I can think of is the rbc deal.I am dizzy alot(don't take sustiva) and my feet sometimes are icy cold(thyroids good)so you see I have investigated many avenues(and driving my doctor up a wall) but if my problems are simply iron deficiency it seems easy enough to fix.Also,recent menstrual irregularities(female hormones okay)Please guide me.

Response from Dr. Frascino

Hi,

Erythropoietin is a hormone produced by the kidneys, which stimulates the production of red blood cells. Under normal circumstances, when a healthy person becomes anemic, the body responds rapidly by producing more erythropoietin which in turn stimulates the production of additional new red blood cells. In people with chronic diseases, including HIV, the amount of erythropoietin produced is not enough to stimulate red blood cell production sufficient to correct the anemia. This is referred to as a "blunted erythropoietin" response. The lab test that measures this is the erythropoietin blood level. If it's 500 or less in a person with HIV-related anemia, the response is suboptimal or "blunted." Does sed rate have anything to do with this? No, it does not. Sed rate is a nonspecific marker for inflammation and not related to anemia or erythropoietin levels.

Your hemoglobin was 14 and now is 12, which is right at the lowest limit of normal for women (14 g/dL for men). Your red blood cell count is declining and now is below normal, so we can guess you are becoming anemic slowly. The next step is to find out the cause of your anemia. A simple blood test can determine if you are deficient in iron or vitamin B12. If so, then supplementation would be warranted. If it's related to HIV or certain HIV medications, then Procrit would be your best bet. Procrit is a medication that is identical to the erythropoietin your kidneys produce. It works by supplementing your body's natural (but "blunted") supply of erythropoietin so you can produce more red blood cells. Procrit is remarkably safe and can be self-administered once-per-week in a small injection that goes just under the skin.

Anemia can be associated with a variety of symptoms including fatigue, shortness of breath, rapid heartbeat, paleness, headaches, decreased sex drive, inability to concentrate, and menstrual irregularities. There is no exact hemoglobin level where each of these symptoms kicks in.

Alopecia and nail deformities have been reported with some antiretrovirals (Epivir, Crixivan, etc.) and may be associated with others. It might also be related to diet, or a variety of other medical conditions. A dermatologist might help you sort this out. Of course, not having to shave your legs for 2 weeks might be considered a benefit rather than a problem!

Don't worry about driving your "doctor up a wall." Just deal him in on your concerns and make sure he explains what is going on with your lab tests, symptoms, and health in general. OK?

Now it's your deal, and let's make Queens wild OK?

Good luck.

Dr. Bob


Previous
ferritin
Next
Sleep problems / Is everyone totally paranoid?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement